Kansas, 2004

Flash Flood and Hail in Kansas, July 22, 2004

July 22, 2004 · NWS GLD · 20 events in 2 counties and zones

10 thunderstorm wind, 9 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 22, 1:00 PM MST, 0 minutes earlier.

Area forecast discussion, Jul 22, 1:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT THU JUL 22 2004

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
TONIGHT AND FRIDAY...COLD FRONT MOVING THROUGH THE AREA THIS
AFTERNOON...AND POST FRONTAL UPSLOPE REGIME WILL BE IN PLACE BY
TONIGHT. UPPER LEVEL DYNAMICS WILL HELP OUT WITH PRECIPITATION AS
WELL...WITH 500 MB WAVE DIGGING SOUTH ACROSS WESTERN KANSAS AND
PERSISTENT UPPER LEVEL DIVERGENCE IN RIGHT REAR QUADRANT OF JET. GFS
SUFFERING FROM A CONVECTIVE FEEDBACK QPF BULLSEYE ACROSS THE
NORTHEAST CWA TONIGHT...AND ROBS MOISTURE FROM THE WESTERN ZONES.
ETA/WRF/RUC LOOK MORE REALISTIC FOR AN UPSLOPE EVENT...AND
CATEGORICAL POPS WARRANTED ALL ZONES. NUMEROUS SHOWERS WILL LINGER
IN THE WEST ON FRIDAY AS UPSLOPE CONTINUES...TAPERING TO SCATTERED
SHOWERS IN THE EAST. TEMPERATURES WILL BE MUCH BELOW NORMAL UNDER AN
OVERCAST SKY AND NORTHEAST SURFACE WINDS...COULD EVEN SEE SOME
RECORD LOW HIGHS...AND WILL UNDERCUT THE MAV BY ABOUT 5F (CLOSE TO
MET AND UKMET GUIDANCE). CHANCE OF SHOWERS WILL GRADUALLY DIMINISH
AND COME TO AN END BY LATE FRIDAY NIGHT PER MAV POPS.

SATURDAY...SHORTWAVE TROUGH WILL TRACK SOUTHEASTWARD ACROSS THE
NORTHERN HIGH PLAINS DURING THE DAY AND CENTRAL HIGH PLAINS SATURDAY
NIGHT. MOISTURE/INSTABILITY AXIS WILL BE PUSHED AGAINST THE FRONT
RANGE...WHERE THUNDERSTORMS WILL INITIATE. SHEAR PROFILES WILL BE
FAVORABLE FOR A FEW SUPERCELLS TO DEVELOP OVER COLORADO SATURDAY
AFTERNOON...BUT AS THEY MOVE EASTWARD INTO KANSAS AND NEBRASKA
INTENSITY/COVERAGE SHOULD DIMINISH WITH THE LACK OF MOISTURE/LOSS OF
DAYTIME HEATING. MET/MAV IN GOOD AGREEMENT FOR HIGHS AND NO PLANS TO
DEVIATE.

SUNDAY...SHORTWAVE RIDGING WILL BE MOVING THROUGH IN THE NORTHWEST
FLOW ALOFT. NONETHELESS...STEEP LAPSE RATES WILL BE IN PLACE AGAIN
OVER EASTERN COLORADO. DAYTIME HEATING OVER THE PALMER
DIVIDE/CHEYENNE RIDGE SHOULD BE ENOUGH TO INITIATE THUNDERSTORMS.
MOISTURE AND INSTABILITY AXIS FURTHER EAST THAN SATURDAY...AKRON TO
LA JUNTA...AND STORMS SHOULD MAKE BETTER HEADWAY INTO
KANSAS/NEBRASKA DURING THE EVENING BEFORE DIMINISHING WITH LOSS OF
DAYTIME HEATING. AGAIN...SHEAR PROFILES FAVORABLE FOR
SUPERCELLS...MAINLY OVER COLORADO...BUT DIMINISHING INSTABILITY
EASTWARD THROWS INTO DOUBT IF INTENSITY CAN BE SUSTAINED.

&&

.LONG TERM...(MONDAY THROUGH THURSDAY)
TROUGH WHICH WILL DIG INTO THE UPPER MISSISSIPPI RIVER VALLEY THIS
WEEKEND WILL BE KICKED OUT BY DISTURBANCE EJECTING INTO THE CANADIAN
PRAIRIE MID WEEK. FOR THE CENTRAL HIGH PLAINS...NORTHWEST FLOW EARLY
IN THE WEEK WILL GRADUALLY TRANSITION TO A ZONAL FLOW BY THE END OF
THE WEEK. THUS...EXPECT A SLOW WARMING TREND...AND IN GENERAL WILL
BE UNDERCUTTING MEX GUIDANCE.

CONVECTION...INSTABILITY AND MOISTURE AXIS WILL BEGIN THE WEEK OVER
EASTERN COLORADO...AND MOVE A LITTLE FURTHER EAST EACH DAY IN A
PERSISTENT LOW LEVEL UPSLOPE REGIME. CANADIAN DISTURBANCE WILL DRAG
A COLD FRONT THROUGH THE HIGH PLAINS ON THURSDAY. THUS...WILL HAVE
SLIGHT/CHANCE POPS IN COLORADO IN THE AFTERNOON AND KANSAS/NEBRASKA
IN THE EVENING EARLY IN THE PERIOD...WITH INCREASING AFTERNOON AREAL
COVERAGE BY MID WEEK TO COINCIDE WITH INSTABILITY AND MOISTURE AXIS
MOVEMENT. CHANCE POPS WILL BE LIMITED TO SOUTHWEST ZONES MONDAY
NIGHT WHEN LEFT EXIT REGION OF JET AND 700 MB VORT MAX SLIDE ACROSS
COLORADO. CHANCE POPS MAY BE WARRANTED FOR THURSDAY...BUT TIMING OF
THE FRONT DIFFICULT AT THIS RANGE...SO LEFT SLIGHT CHANCES FOR NOW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JDK
Hazardous weather outlook, Jul 22, 9:40 AM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT THU JUL 22 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1040 AM MDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A COLD FRONT
MOVES ACROSS THE TRI-STATE AREA. A FEW OF THE STORMS MAY BECOME
SEVERE THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAIN MAY CAUSE LOCALIZED
FLOODING...ESPECIALLY ACROSS EXTREME SOUTHWEST NEBRASKA WHERE RECENT
RAIN HAS LEFT THE GROUND NEARLY SATURATED IN SOME LOCATIONS.

SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAIN...WILL
CONTINUE THROUGH THE EVENING HOURS BEFORE DECREASING IN INTENSITY
AND COVERAGE DURING THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR SHOWERS AND PERHAPS A FEW THUNDERSTORMS
THROUGH WEDNESDAY WITH THE HIGHEST PROBABILITY OVER FAR EASTERN
COLORADO AND THE LEAST OVER THE HILL CITY AREA. AT THIS TIME...SEVERE
STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MWM

In the hours before

Special weather statement, Jul 22, 12:50 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
150 PM MDT THU JUL 22 2004

COZ090>092-KSZ001-013-027-041-NEZ079-230000-
CHEYENNE CO-CHEYENNE KS-DUNDY-GREELEY-KIT CARSON-SHERMAN-WALLACE-
YUMA-
150 PM MDT (250 PM CDT) THU JUL 22 2004

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 666 FOR
PORTIONS OF THE TRI-STATE AREA UNTIL 6 PM MDT (7 PM CDT).

THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH:

IN EASTERN COLORADO...YUMA...KIT CARSON...CHEYENNE.

IN SOUTHWEST NEBRASKA...DUNDY.

IN NORTHWEST KANSAS...CHEYENNE...SHERMAN...WALLACE...AND GREELEY.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

HAIL TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
DANGEROUS LIGHTNING...AND ISOLATED TORNADOES WILL BE POSSIBLE IN ANY
OF THESE THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING
IS ISSUED...TAKE ACTION IMMEDIATELY.

JOHNSON

The radar

The Goodland radar (KGLD), 20 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 9 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
July 22, 1:00 PM MST
Where
Cheyenne County, 13 mi NW of St Francis
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.550, -101.717

Thunderstorm Wind, Cheyenne

When
July 22, 1:27 PM MST
Where
Cheyenne County, 10 mi NW of St Francis
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.900, -101.967

Thunderstorm Wind, Cheyenne

When
July 22, 1:35 PM MST
Where
Cheyenne County, 10 mi NW of St Francis
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.867, -101.933

Thunderstorm Wind, Cheyenne

When
July 22, 1:44 PM MST
Where
Cheyenne County, 4 mi SW of St Francis
Measured
75 kt (86 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.867, -101.933

Hail, Cheyenne

When
July 22, 1:44 PM MST
Where
Cheyenne County, 4 mi SW of St Francis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -101.850

Hail, Cheyenne

When
July 22, 1:51 PM MST
Where
Cheyenne County, 3 mi W of St Francis
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.733, -101.850

Hail, Cheyenne

When
July 22, 2:10 PM MST
Where
Cheyenne County, 6 mi S of St Francis
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.767, -101.850

Hail broke house and car windows.

Hail, Cheyenne

When
July 22, 2:13 PM MST
Where
Cheyenne County, 10 mi S of St Francis
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.683, -101.800

Drifting hail with wind gusts to 54 mph.

Hail, Sherman

When
July 22, 2:30 PM MST
Where
Sherman County, 14 mi N of Goodland
Measured
1.75 in hail
Property damage
$9,000
Reported by
NEWSPAPER
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Hail and wind resulted in a broken windshield and extensive body damage to a Ford Expedition.

Hail, Sherman

When
July 22, 2:34 PM MST
Where
Sherman County, 12 mi N of Goodland
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.617, -101.800

13 windows broken on house, and a few more broken in granary and machine shed.

Thunderstorm Wind, Sherman

When
July 22, 2:35 PM MST
Where
Sherman County, 10 mi N of Goodland
Measured
74 kt (85 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -101.717

Grain bin damaged, large trees down, 1 section of irrigation equipment pushed over. Hail reported 6-8 inches deep with 1-2 foot drifts along the sides of buildings. Hail on the north side of buildings was still there the following morning according to newspaper accounts.

Hail, Sherman

When
July 22, 2:35 PM MST
Where
Sherman County, 10 mi NNE of Goodland
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.500, -101.717

Thunderstorm Wind, Cheyenne

When
July 22, 2:44 PM MST
Where
Cheyenne County, 4 mi S of St Francis
Measured
74 kt (85 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.483, -101.650

Power poles snapped 6-10 feet off the ground.

Thunderstorm Wind, Sherman

When
July 22, 2:44 PM MST
Where
Sherman County, 12 mi N of Goodland
Measured
74 kt (85 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -101.800

Power lines down and hail covering the ground.

Thunderstorm Wind, Sherman

When
July 22, 3:00 PM MST
Where
Sherman County, 1 mi W of Goodland
Measured
69 kt (79 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -101.717

Semi truck blown over on highway 24.

Thunderstorm Wind, Sherman

When
July 22, 3:01 PM MST
Where
Sherman County, Goodland
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.350, -101.733

Thunderstorm Wind, Sherman

When
July 22, 3:03 PM MST
Where
Sherman County, Goodland
Measured
66 kt (76 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.350, -101.717

Large limbs and a power line down in Goodland.

Hail, Sherman

When
July 22, 3:05 PM MST
Where
Sherman County, 1 mi NE of Goodland
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -101.717

Hail, Sherman

When
July 22, 3:08 PM MST
Where
Sherman County, Goodland
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.367, -101.700

Hail measured at NWS office.

Flash Flood, Sherman

When
July 22, 6:00 PM MST to 8:00 PM MST
Where
Sherman County, 11 mi S of Goodland
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -101.717

Water 1-foot deep flowing across highway 27 between mile markers 156 and 157.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404968, 5404969, 5404970, 5404971, 5404972, 5404973, 5404974, 5404975, 5406211, 5404976, 5405053, 5405054, 5405055, 5405056, 5405057, 5405058, 5405059, 5405060, 5405061, 5405062.